Connect with us

Hi, what are you looking for?

Op-Ed

On using drugs with adverse effects

A Filipino person living with HIV asks about his continuing use of a drug that adversely affects him, and Dr. Jose Narciso Melchor Sescon provides needed information on this.

Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email josescon1@gmail.com or info@outragemag.com.

Dear Doc,

When I was still having my ARV trial period, I was given Zidovudine, and my CBC plummeted. So it was changed. However, when the DOH failed to acquire supplies, I was again given Zidovudine, and my CBC plummeted again. What do I do?

Mr. Zido-conscious

Zidovudine [AZT; or Retrovir (brand name)] is the first US government-approved treatment for HIV that was marketed. It is the hallmark ARV drug treatment, the first breakthrough in AIDS therapy that significantly reduces the replication (multiplication) of the virus and has caused dramatic clinical and immunological improvements. However, AZT-resistance developed over time, and so currently it is in combination therapy – with Combivir and Trizivir.

AZT is known for its side effects –e.g. “anemia” (defined as the decrease in the red blood cell count or the amount of hemoglobin in the blood). Clinically, this is manifested by pale colored skin, paleness of subconjunctiva. By symptoms, this is experienced by a patient with feeling of tiredness, shortness of breath, weakness, inability to exercise, confusion, and feeling of “passing out”.

Anemia is manageable and reversible. The doctors usually reinforce dietary supplementation with multivitamins, and – the last resort – blood transfusions, depending on the patient’s signs or symptoms.

The doctors who are still using AZT are guided by supportive laboratory tests requested, and there are indicators whether AZT has to be continued or stopped. In the end, the drug response of a patient is the crucial consideration on whether doctors need to shift him/her from AZT or not.

Advertisement. Scroll to continue reading.

So what’s very important is to achieve good HIV care – meaning, for the PLHIV to have good ARV compliance (follow drug instructions in terms of dose and timing of drug intake, and submit to laboratory test requested), and good medical follow up when the PLHIV must relate whatever sign or symptom he/she feels.

It is a NO-NO To stop ARV on his/her own, or shift to another doctor, both without the doctor’s prescriptions or advise, as these pose more complications in ARV management/treatment. Seek doctor’s advice and follow!

Know that no doctor would want his/her patient to fail with his/her treatment, and that doctors want their patients to be well soon.

Advertisement
Advertisement

Like Us On Facebook

YOU MAY ALSO LIKE

#KaraniwangLGBT

Meet Glendelle Louie Lagrosas, who - at 19 - was repeatedly told that he may be too young to know for certain that he’s...

Health & Wellness

LGB people are less likely to be overweight than their heterosexual peers. But the study similarly found that LGB people are more likely to...

From the Editor

Walang kasarian ang abuso/abusado. Just as LGBTQIA people can be victims of abuse, maari ring umabuso ang mga LGBTQIA people. Kaya please lang, lahat...

#KaraniwangLGBT

Meet #transgender woman Ella Baguio, who is basically prioritizing her family’s needs over hers as its breadwinner. Parents who can’t accept their #LGBTQIA children...

Advertisement